Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Bismarck, ND

July 17, 2001Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2001, 7:32 PM CDT for Stutsman County, North Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 7:32 PM CDT (00:32 UTC)
Expired
Jul 17, 2001, 8:00 PM CDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:44 PM CDTHail 1.75Sydney, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2561 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 180033
SVRBIS

NDC093-180100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 800 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SYDNEY...OR ABOUT 13 MILES SOUTH OF
  JAMESTOWN...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTPELIER...YPSILANTI AT 745 PM CDT

GOLFBALL SIZE HAIL WAS REPORTED WITH THIS STORM. THIS STORM HAS ALSO 
HAD A HISTORY OF PRODUCING A TORNADO.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4685 9877 4670 9891 4664 9889 4663 9845
          4681 9845

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT TUE JUL 17 2001

HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K
INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR
FLOODING.  WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT
THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE
LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT.
THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY
THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE
NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE
CONTINUES.  WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST
THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND
AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD
WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST
AREAS.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 17, 6:23 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

623 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0621 PM    3 E MEDINA                ND   TORNADO

07/17/01   NEAR MM 233 I-94               REPORTED BY LAW

           STUTSMAN                       ENFORCEMENT OFFICIAL.
Local storm report, Jul 17, 6:26 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

626 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0402 PM    GLEN ULLIN                ND   .75 INCH HAIL

07/17/01   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

0407 PM    12 E GLEN ULLIN           ND   1.5 INCH HAIL

07/17/01   MORTON

0424 PM    10 N TUTTLE               ND   FUNNEL CLOUD

07/17/01   KIDDER

0518 PM    HEBRON                    ND   1.75 INCH HAIL

07/17/01   MORTON

0520 PM    HEBRON                    ND   2.75 INCH HAIL

07/17/01   MORTON                         REPORTED BY PUBLIC.

0532 PM    6 W WOODWORTH             ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0541 PM    6 N MEDINA                ND   FUNNEL CLOUD

07/17/01   STUTSMAN

0550 PM    15 W SPIRITWOOD           ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY PUBLIC.

0603 PM    4 N MEDINA                ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.

0621 PM    3 E MEDINA                ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 17, 6:33 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

633 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0632 PM    1 N CLEVELAND             ND   .75 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 17, 6:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

640 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0638 PM    1 N CLEVELAND             ND   2 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.
Local storm report, Jul 17, 6:46 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

646 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION...

0628 PM    HARVEY                    ND   .75 INCH HAIL

07/17/01   WELLS                          REPORTED BY COOPERATIVE

                                          OBSERVER.
Local storm report, Jul 17, 6:48 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

648 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0402 PM    GLEN ULLIN                ND   .75 INCH HAIL

07/17/01   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

0407 PM    12 E GLEN ULLIN           ND   1.5 INCH HAIL

07/17/01   MORTON

0424 PM    10 N TUTTLE               ND   FUNNEL CLOUD

07/17/01   KIDDER

0518 PM    HEBRON                    ND   1.75 INCH HAIL

07/17/01   MORTON

0520 PM    HEBRON                    ND   2.75 INCH HAIL

07/17/01   MORTON                         REPORTED BY PUBLIC.

0532 PM    6 W WOODWORTH             ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0541 PM    6 N MEDINA                ND   FUNNEL CLOUD

07/17/01   STUTSMAN

0550 PM    15 W SPIRITWOOD           ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY PUBLIC.

0603 PM    4 N MEDINA                ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.

0621 PM    3 E MEDINA                ND   TORNADO

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0628 PM    HARVEY                    ND   .75 INCH HAIL

07/17/01   WELLS

0628 PM    HARVEY                    ND   .75 INCH HAIL

07/17/01   WELLS                          REPORTED BY COOPERATIVE

                                          OBSERVER.

0632 PM    1 N CLEVELAND             ND   .75 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0638 PM    1 N CLEVELAND             ND   2 INCH HAIL

07/17/01   STUTSMAN                       REPORTED BY HAM RADIO

                                          OPERATOR.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:43 AM CDTSevere Thunderstorm WarningBISFoster, Wells62 min
Jul 18, 1:32 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams58 min
Jul 18, 2:09 AM CDTSevere Thunderstorm WarningBISDunn66 min
Jul 18, 2:47 AM CDTSevere Thunderstorm WarningBISMountrail58 min
Jul 18, 3:00 AM CDTSevere Thunderstorm WarningBISBurke60 min
Jul 18, 3:15 AM CDTSevere Thunderstorm WarningBISWard60 min
Jul 18, 4:22 AM CDTSevere Thunderstorm WarningBISWard38 min
Jul 18, 6:55 AM CDTSevere Thunderstorm WarningBISBottineau65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.